Hail, Story
- When
- May 29, 2:38 PM CST
- Where
- Story County, Nevada
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 42.020, -93.450
Public reported nickel sized hail.
General surface high pressure remained in the region, keeping the area hot. With moisture off the from remnants of Alberto and general southerly flow down to the Gulf of Mexico, moisture was fairly plentiful with surface dew points in the mid to upper 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
General surface high pressure remained in the region, keeping the area hot. With moisture off the from remnants of Alberto and general southerly flow down to the Gulf of Mexico, moisture was fairly plentiful with surface dew points in the mid to upper 60s. Support for sustained severe weather was fairly lackluster, with limited hail CAPE, negligible effective shear, but overall SBCAPE values did exceed 3000 to 4000 J/kg. DCAPE values were relatively high in excess of 1000 to 1200 J/kg, raising concern for strong downdrafts/microbursts.
Lingering convection from western Kansas the day before slowly worked towards western Iowa in the morning hours as waves ejected from a western upper level trough. Additionally, weak warm air advection aided initial storm initiation across the western half of Iowa ahead of the larger wave moving off the Rockies. Initially, numerous storms were seen by early afternoon with most being sub-severe. Outflows form early storms also proceeded to initiate subsequent storms, eventually congealing briefly into a linear looking structure. Nearly all severe reports received were wind related from microbursts and collapsing storms as well as one landspout near Ames. Power outages occurred with the storms with at over 9,000 customers without power at one time or another between Ames and Des Moines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 11:30 AM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1230 PM CDT Tue May 29 2018 .SHORT TERM.../Today through Tonight/ Issued at 355 AM CDT Tue May 29 2018 Currently have an area of weak high pressure situated across the state with a developing area of low pressure off the west stretching from north to south along the front range of the Rockies. This area of low pressure is associated with an upper level trough that is moving eastward through the central Rockies. Also have Alberto moving through southern AL, with it expected to continue to track WNW into the IL/IN/KY areas toward 12z Wednesday, with influence/moisture advection expected to push all the way into the eastern half of Iowa by late tonight. The Rockies upper trough also to move ENE through the period moving across the northern Plains by late tonight, with southerly flow off the Gulf stretching into Iowa as well. With moisture from both these system expected to merge into Iowa, precipitation chances will be increasing through the period, with the greatest chances coming tonight. A series of weak impulses to rotate around the main parent upper trough across the Rockies, with the initial wave moving through KS/NE currently and helping with storm developing across both states. Some storms already developing along a lead push of moisture in the SE NE/ERN KS region. This activity mainly to lift north and ever slightly east through the morning and could push into the far western reaches of the forecast area by mid morning. Otherwise better chances for storms and convective initially into the afternoon with increasing moisture and weak WAA. A strong shortwave rounding the base of the trough to approach the state toward evening into tonight and will allow for an increase in coverage/intensity of storms. Most storms the past few days have been diurnally driven and weakened/dissipated with sunset, however with this wave moving in and the increasing moisture through the night expect decent thunderstorm chances to continue past sunset. NAM shows an MCS developing across eastern NE and moving into the forecast area around midnight tonight, with a larger slug of moisture/activity moving into the east around the sate time from Alberto. Therefore have the highest pops across the area during that time. Overall shear parameters fairly weak, but should be sufficient with the large amount of CAPE expected that storms could produce some isolated large hail. Also DCAPE expected to be fairly large especially across the western half of the forecast area that damaging wind gusts will be a potential as well. Overall expect at least a few severe storms across the area potentially by late afternoon and into the evening hours. As for temperatures today, with the precip potential and expecting increasing cloud cover have highs topping out into the upper 80s to low 90s across the state. .LONG TERM.../Wednesday through Monday/ Issued at 355 AM CDT Tue May 29 2018 .../Wednesday through Saturday Night/ Confidence: Medium Active weather pattern will set the stage for several periods of thunderstorms this period. Timing is generally good between the models. Early Wednesday morning some leftover convection may still linger over the east. Meanwhile...remnants of Alberto and an approaching H500 trough over eastern South Dakota/Western Iowa will continue to influence the afternoon/evening weather with increasing coverage of thunderstorms in the late morning through mid evening hours. Airmass will still be unstable enough for perhaps a few strong storms tomorrow...though wind fields again not all that impressive though mechanical forcing may make up for any lack of strong winds aloft. Each run of the GFS/Euro has brought Alberto back to the west slightly...and some phasing Wednesday afternoon at H500 will result in the more widespread afternoon convection here. Highs Wednesday will remain warm but with clouds and more rain chances will likely only reach the mid to upper 80s across the region. As the system pulls east Wednesday night the showers and thunderstorms will end from central through eastern areas. In the wake of the midweek system a weak ridge of high pressure and building heights aloft will result in warmer H850 temperatures by Thursday afternoon. Once again models suggest that readings aloft will warm to near 18C northeast to 22C southwest. This will likely push afternoon highs into the mid to upper 80s north to the lower 90s central and south...that after overnight lows early Thursday in the 60s. The next system to affect Iowa and the Central Plains will be entering the PacNW late Thursday afternoon. A sharp short wave will drive quickly toward Iowa by Friday night into Saturday...with sfc low pressure developing south of the region over Kansas into Missouri. Though there remain some differences between the Euro and GFS with regard to timing/duration of thunder chances...both suggest a possible MCS developing over Nebraska Friday night and tracking east southeast into Iowa overnight into early Saturday. Ahead of the system rather warm and unstable conditions will remain Friday. This may result in another period of stronger thunderstorms Friday night into early Saturday. Saturday becomes a bit more difficult to project and muddled due to the potential of a larger mesoscale feature Friday night. Some consistency in the GFS/Euro regarding timing of the trough passage Saturday suggests that most of the convection will be east of I35 by noon. If that occurs...the likelihood of any stronger storms Saturday will be nearly east of our area. Along with that a more refreshing airmass (compared to hot) will be arriving with cooler afternoon highs Saturday in the 70s to mid 80s as northwest flow returns aloft. Saturday night will follow with comfortable conditions and lows in the 50s and 60s. .../Sunday through Tuesday/ Confidence: Medium to High By Sunday westerly winds aloft will return with temperatures gradually warming up once again over the next several days. A large trough will be entering the Pacific NW again with a weak short wave ejecting east across the Plains Monday into Tuesday. Sometime Monday through Tuesday a weak trough/boundary may be lingering near Iowa and may be the trigger mechanism for showers and thunderstorms. Neither the GFS nor the Euro has a great handle on the timing... though both are similar with little emphasis on organized rainfall chances. Highs will recover from the 70s/lower 80s Sunday to the lower to upper 80s Tuesday. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1230 PM CDT Tue May 29 2018 Scattered thunderstorms possible again later this afternoon and evening. The main risk with these storms will be local microbursts and thunderstorm outflow winds. The predominant wind will be from the southeast today then gradually transitioning to southwest on Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of thunderstorms otherwise VFR conditions are forecast. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Beerends LONG TERM...REV AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 314 PM CDT Tue May 29 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 314 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected this afternoon through the evening, and at times overnight. Some of the storms this afternoon and evening may be severe, mainly west of Interstate 35, with strong winds and large hail the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will persist on Wednesday, then return from Friday night into Saturday. Severe weather may be possible at times. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
The Des Moines radar (KDMX), 39 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
17 thunderstorm wind, 2 hail, 1 tornado, 1 lightning. Local standard time, as filed.
Public reported nickel sized hail.
Public relayed picture of tree limbs at least 3 inches in diameter down.
Public reported nickel sized hail.
Video of the landspout was obtained via social media. A well-formed landspout occurred in open agricultural fields just east of Interstate 35 near Ames. The landspout remained in ag fields with the only damage to emerging crops as it drifted just west of due north under developing thunderstorms.
Public reported 4 inch tree limb down, though tree was rotten in the center. Several displaced garbage cans as well.
Trained spotter reported several large tree limbs and even a few trees snapped at the base throughout the town of Thor. One tree was roughly 18 inches in diameter and about 50 feet tall and snapped at the base. Some houses had trees that fell on their roof, unknown extent of damage at the time. Time was estimated from radar.
Public reported multiple tree limbs down in excess of 3 inches in diameter. This is a delayed report.
Public reported a modern farm building destroyed with walls and roof collapsed. Time was estimated from radar.
Algona Airport AWOS station recorded a 58 mph wind gust.
Media reported a tree uprooted and fell onto a house at Burnham Ave in Des Moines.
Trained spotter reported several large tree limbs down around 7 to 8 inches in diameter along with playground equipment blown over.
Public reported 4 to 6 inch tree branches down.
Multiple trees down along Fleur Drive in Des Moines.
A trained spotter reported roof damage, siding damage and trees uprooted between SW 28th Pl and Thornton Ave. Lawn furniture and hanging baskets blown away as well.
WHO noted damage at Principal Park in the form of right field pole snapped, a picnic table blown 20 feet into the stands, and some damage to the right field wall.
KJAN Radio reported lightning struck outdoor wiring and entered a house, causing smoldering insulation in the attic. Time was estimated from radar.
Public reported a 2 foot diameter tree fell on I Ave.
Public reported several large tree branches down and a severely damaged outbuilding or garage on a farmstead northeast of Emmetsburg.
Public reported 65 mph wind gusts.
Public reported a few large tree branches down in Boone. Sizes ranged from about 3 to 6 inches in diameter.
Iowa DOT RWIS station recorded a 58 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754466, 754467, 754468, 754663, 754469, 754470, 754471, 754472, 754473, 754474, 754476, 754477, 754475, 757063, 754488, 754478, 754480, 754481, 754483, 754485, 754486.